[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1988

The Retinoids and Inflammatory Bowel Disease

Arch Dermatol. 1988;124(3):325-326. doi:10.1001/archderm.1988.01670030013008
Abstract

To the Editor.—  The synthetic oral retinoids, isotretinoin and etretinate, have provided dermatologists with a new class of agents that can successfully be used to treat a variety of keratinizing disorders. They will continue to have an expanded role in dermatology as long as the therapeutic benefits outweigh the potential risks. Due to the extensive experience with isotretinoin, side effects have become well documented.1-5 As etretinate use becomes more widespread, the side effects associated with its use will become more evident. The two medications are biochemically similar; therefore, one would expect similar adverse reactions.Inflammatory bowel disease has rarely been associated with isotretinoin use, and the relationship of this drug's use to the occurrence of this disease is not established.1-3,6-8 The following case report describes a patient who developed Crohn's disease while receiving etretinate, an effect not yet previously reported.

Report of a Case.—  A 47-year-old woman had

First Page Preview View Large
First page PDF preview
First page PDF preview
×